Alert archive / Arizona / Red Flag Warnings in 2017
Red Flag Warning 16, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at Dec 6, 2017, 2:11 PM MST for 4 counties in Arizona. It took effect at Dec 7, 2017, 3:02 AM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2017, 2:11 PM MST (21:11 UTC)
- In effect from
- Dec 7, 2017, 3:02 AM MST
- Expired
- Dec 7, 2017, 4:00 PM MST
- In force
- 13 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS85 KTWC 062111 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 211 PM MST Wed Dec 6 2017 AZZ150-071400- /O.UPG.KTWC.FW.A.0011.171207T1500Z-171207T2300Z/ /O.NEW.KTWC.FW.W.0016.171207T1500Z-171207T2300Z/ Arizona Fire Weather Zone 150 Western Pima County-South Central Pinal County- Tohono O'Odham Nation-TDC- 211 PM MST Wed Dec 6 2017 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 4 PM MST THURSDAY FOR FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES AND A HIGH FIRE DANGER RATING... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 8 AM to 4 PM MST Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 150, including Pima county west of Sells. * TIMING...8 AM through 4 PM Thursday. * WINDS...Northeast 20-25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...Minimum RH between 7-15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
650 WWUS85 KTWC 071002 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 302 AM MST Thu Dec 7 2017 AZZ151-072300- /O.EXB.KTWC.FW.W.0016.171207T1002Z-171207T2300Z/ Arizona Fire Weather Zone 151 Eastern Pima County-Southeastern Pinal County- Santa Cruz County-Western Cochise County- Coronado NF-TDC- 302 AM MST Thu Dec 7 2017 ...RED FLAG WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON FOR FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES AND A HIGH FIRE DANGER RATING... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect until 4 PM MST this afternoon. * AFFECTED AREA...Fire weather zone 151 north of the Catalina Mountains. * TIMING...Through 4 PM this afternoon. * WINDS...North-Northeast 20-25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Minimum RH between 10-15 percent in the warned area. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ AZZ150-072300- /O.EXT.KTWC.FW.W.0016.171207T1002Z-171207T2300Z/ Arizona Fire Weather Zone 150 Western Pima County-South Central Pinal County- Tohono O'Odham Nation-TDC- 302 AM MST Thu Dec 7 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 4 PM MST THIS AFTERNOON FOR FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES AND A HIGH FIRE DANGER RATING... * AFFECTED AREA...Most of fire weather zone 150. * TIMING...Through 4 PM this afternoon. * WINDS...Northeast 20-25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Minimum RH between 8-15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
447 WWUS85 KTWC 072240 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 340 PM MST Thu Dec 7 2017 AZZ150-151-072345- /O.EXP.KTWC.FW.W.0016.000000T0000Z-171207T2300Z/ Arizona Fire Weather Zone 150 Western Pima County-South Central Pinal County- Tohono O'Odham Nation-TDC-Arizona Fire Weather Zone 151 Eastern Pima County-Southeastern Pinal County- Santa Cruz County-Western Cochise County- Coronado NF-TDC- 340 PM MST Thu Dec 7 2017 ...RED FLAG WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON... Gusty northeast winds will continue to decrease this afternoon. Therefore, the Red Flag Warning has been allowed to expire at 4 PM MST. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Dec 6, 2:02 PM MST, 9 minutes earlier.
Area forecast discussion, Dec 6, 2:02 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 202 PM MST Wed Dec 6 2017 .SYNOPSIS...Clouds and a few showers will linger southeast of Tucson into Thursday. Gusty northeast winds will usher much cooler temperatures into southeast Arizona Thursday, and a widespread freeze from Tucson eastward Thursday night. Expect warmer temperatures to return by the weekend. && .DISCUSSION...The upper trough axis continues to slowly shift south across southeast Arizona but another system will pass through our area Thursday. While the second system will have even less moisture to work with, the colder air associated with it could help squeeze out a few showers. Thus have left in small chances for showers southeast of Tucson into Thursday, but have lowered probabilities. The main weather event this week will be the colder air that will move into the area behind the second system aboard brisk northeast winds. This will be the coldest air thus far this season and freezing temperatures are a good bet east of Tucson. However, a number of short range ensemble members are now indicating much colder air than standard numerical guidance for the Tucson and Nogales area. Thus, have opted to expand the freeze watch westward for Thursday night/Friday morning. Locations farther east will likely experience several hours below 28 degrees. a.k.a. a hard freeze. The one tricky factor with Thursday night temperatures concerns how quickly those northeast winds drop off overnight, and will have to be monitored. Temperatures will recover marginally Friday but Friday night should also be fairly chilly before temperatures return to above normal daytime highs over the weekend. Longer range models are indicating another weak low in the SW U.S. next week, but they are not consistent with the details. Given the timing issues and the lack of moisture available for this low, have opted to leave the forecast dry at this point. && .AVIATION...Valid thru 08/00Z. Isolated -SHRA are still possible southeast of KTUS into Thursday. An increase in NE surface winds to 15-20 kts with higher gusts will occur between 07/12z and 07/18z and continue until about 08/03z. Until then, surface winds will mainly be less than 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A Red Flag Warning is in effect Thursday for Fire Weather Zone 150, particularly the area west of Sells. The combination of strong and gusty northeast winds, low relative humidity and a high fire danger may create critical fire conditions, especially taking into the account that the current fuel dryness levels are more representative of April than early December. Otherwise, isolated showers remain possible east to south of Tucson into Thursday. Dry conditions will prevail Thursday night into early next week. Gusty northeast to east 20-foot winds occur Thursday and usher in the coldest air of the season. After that, 20-foot winds will generally be 5-15 mph with an easterly component Friday into early next week. && .CLIMATE...The official forecast high temperature for KTUS Thursday is 59 degrees. The last occurrence of a recorded high temperature at KTUS of under 60 degrees was February 19, 2017 when the high temperature was 58 degrees. && .TWC WATCHES/WARNINGS/ADVISORIES... Freeze Watch from Thursday evening through Friday morning for AZZ503-504-506>509. Red Flag Warning Thursday for AZZ150 west of Sells. && KD Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 3:04 AM MST | Fire Weather Watch | TWC | Pima, Pinal | 11 hr |
| Dec 6, 3:04 AM MST | Freeze Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 24 hr |
Nearby
Red Flag Warnings in Arizona, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.